Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 17, 2023, 9:40 PM CDT for Harper County, Kansas. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2023, 9:40 PM CDT (02:40 UTC)
- Expired
- Jun 17, 2023, 9:46 PM CDT
- In force
- 6 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 40 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 8:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2103 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
334
WFUS53 KICT 180240
TORICT
KSC077-180330-
/O.NEW.KICT.TO.W.0008.230618T0240Z-230618T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
940 PM CDT Sat Jun 17 2023
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southwestern Harper County in south central Kansas...
* Until 1030 PM CDT.
* At 940 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Amorita, or 9 miles east of Hazelton,
moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Anthony around 955 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3700 9824 3705 9829 3723 9821 3718 9802
3712 9797
TIME...MOT...LOC 0240Z 223DEG 40KT 3706 9823
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BUTLER1 follow-up statement
394
WWUS53 KICT 180246
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
946 PM CDT Sat Jun 17 2023
KSC077-180256-
/O.CAN.KICT.TO.W.0008.000000T0000Z-230618T0330Z/
Harper KS-
946 PM CDT Sat Jun 17 2023
...THE TORNADO WARNING FOR SOUTHWESTERN HARPER COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3700 9824 3705 9829 3723 9821 3718 9802
3712 9797
TIME...MOT...LOC 0245Z 223DEG 40KT 3711 9817
$$
BUTLERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 6:47 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 17, 6:47 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Sat Jun 17 2023 .SYNOPSIS... Issued at 233 PM CDT Sat Jun 17 2023 The early morning weak complex of showers and storms driven by the lead shortwave, now located over Nebraska, has long since dissipated. However, it appears to have left behind a diffuse boundary extending from northeast KS, through south-central Kansas, and into far northwest OK and the northern TX Panhandle. This feature will lead to a conditional chance of isolated strong to severe storms late this afternoon. Following in the footsteps of the lead shortwave, a rather potent trough located over the southern Rockies is in the process of ejecting into the the southern/central plains early this afternoon. This feature will be the primary support for of complex of strong to severe storms late this evening through the overnight hours across much of the area. * Main threats this afternoon, if storms develop, will be large hail up to the size of golf balls and wind gusts up to 60 mph. * Main threats tonight will be wind gusts up to 70 mph and up to quarter size hail. A tornado or two along with locally higher wind gusts cannot be ruled out across far southern Kansas. && .SHORT TERM...(This afternoon through Monday night) Issued at 233 PM CDT Sat Jun 17 2023 The diffuse boundary extending from northeast Kansas to northwest Oklahoma will be the focus for a conditional risk of strong to severe storms late this afternoon. This baroclinic zone is becoming more apparent this afternoon with the presence of diurnal heating. With falling heights in lieu of the arrival of the upper trough along with modest convergence at the surface, there may be just enough support to trigger the development of isolated convection from northeast Kansas to south-central Kansas after 21Z. Despite the atmosphere being uncapped, meager low-level moisture (for June standards) and modest mid-level lapse rates will lead to rather skinny CAPE with only about 1500-2000 J/kg of MLCAPE expected by 21Z this afternoon. So any convection that does initiate this afternoon will not be explosive by any means. With weak low level instability, LCLs near 2km, and practically no low level shear, the tornado threat is near zero with any storms this afternoon. However, increasing 0-6km shear (generally greater than 40 knots) should be enough to support a severe hail threat with hail up to golf ball sized, especially after 00Z when mid-level lapse rates start to become steeper, and marginally better low- level moisture will be present. Wind gusts up to 60 mph will also be possible with any storms that develop. LATE EVENING THROUGH OVERNIGHT TONIGHT (02Z through 09Z) -- With the arrival of the upper trough across the High Plains, a complex of strong to severe storms is expected to develop across southeast Colorado and congeal into an intense MCS by late this afternoon as it enters into southwest Kansas and the OK/TX Panhandles. Based on 12Z CAMs, it appears the most intense portion of this MCS will stay along and south of US-54 as it pushes into south-central late this evening. Bulk shear vectors over 30 knots will be perpendicular to the orientation of the incoming MCS, thus QLCS-like enhanced areas of wind embedded within the MCS are possible along with perhaps a brief tornado or two. All in all, the primary threat will be wind gusts up to 70 mph with locally higher gusts possible along and south of US-54. Hail up to quarters also cannot be ruled out. This complex of storms is expected to lose its punch as it continues eastward into the overnight hours, so the threat of severe weather will be a touch less across southeast Kansas. However, 60 mph wind gusts will remain possible across that area as the MCS passes through. SUNDAY & MONDAY -- A few lingering showers are possible early Sunday morning across far eastern Kansas in the wake of tonight's storms. Upper level cloud debris will likely limit strong diurnal heating throughout the day on Sunday, so high temperatures have been lowered to the mid to low 80s along and east of the Kansas Turnpike as a result. Much warmer temperatures are expected for Monday as a strong upper ridge builds over central plains. Many locations may see their warmest temperatures since early May. .LONG TERM...(Tuesday through Saturday) Issued at 233 PM CDT Sat Jun 17 2023 A rather odd weather pattern is progged for much of next week with upper ridging over the Great Lakes and northern Mexico and deep upper troughing over the western CONUS with a cutoff upper low over the southeastern CONUS. It leaves Kansas in a rather awkward saddle point within the upper flow. The strong upper ridging across Mexico and southwest Texas will likely influence much of the forecast area more than the western upper trough will. This will likely lead to dry and very warm conditions prevailing for much of next week. A couple of weakening shortwaves may try to sneak over the central plains next week. Should this occur, a couple of small chances for showers and storms may be possible. The best chance appears to be Tuesday evening across central Kansas. However, for the most part, storm chances will be limited to the High Plains and much of Nebraska. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Jun 17 2023 A line of thunderstorm activity will be approaching the region during night. All terminals are expected to get into this activity but it is not expected to start until closer to 02Z to 04Z tonight. KRSL, KGBD and KSLN are likely to see the less intense portion of this activity but 40kts winds are still a possibility as the initial line of thunderstorms comes through. KHUT and KICT are the most likely to see the higher level winds tonight around 04z with KICT having the best chance for 55KT+ winds for a short period tonight. Once the initial line comes through, the winds will die off to a more manageable level before the thunder and rain stops around 09Z to 10Z tonight. KCNU will be the last terminal to get the thunder and will likely see the thunderstorm/shower activity come to an end toward daybreak. After that time, VFR conditions are expected for all terminals for the remainder of the TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 85 65 93 / 70 10 0 0 Hutchinson 61 86 63 94 / 60 10 0 0 Newton 62 84 63 93 / 70 10 0 0 ElDorado 62 82 64 90 / 70 20 0 0 Winfield-KWLD 63 83 64 92 / 70 10 0 0 Russell 60 87 62 95 / 50 10 0 0 Great Bend 60 85 62 93 / 50 10 0 0 Salina 62 87 63 96 / 60 10 0 0 McPherson 61 85 62 93 / 70 10 0 0 Coffeyville 65 82 65 92 / 80 40 10 0 Chanute 65 81 64 91 / 80 40 10 0 Iola 64 81 63 90 / 80 40 10 0 Parsons-KPPF 65 82 64 91 / 80 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...Metzger
Hazardous weather outlook, Jun 17, 2:47 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 247 PM CDT Sat Jun 17 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 247 PM CDT Sat Jun 17 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Isolated strong to severe storms are possible along the Kansas Turnpike this afternoon and early this evening. Main threats with these storms will be up to golf ball size hail and 60 mph wind gusts. A complex of storms will move into the area late this evening through the overnight hours. The main threats with these storms will be damaging winds around 65 to 75 mph and up to quarter size hail. Locally higher wind gusts are possible along the Kansas-Oklahoma border. .DAYS TWO THROUGH SEVEN...Sunday through Friday Lingering showers and storms are possible across southeast Kansas early Sunday morning. Afternoon heat indices will climb to 95 to 100 degrees for Monday through Wednesday. A few showers and thunderstorms may return for Tuesday night through Thursday night. A few strong storms may be possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening, especially across south central Kansas. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 17, 8:50 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
850 PM CDT Sat Jun 17 2023
KSZ068-180215-
Harvey KS-
850 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of western Harvey
County through 915 PM CDT...
At 850 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burrton, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hesston, Halstead and Burrton.
This includes Interstate 135 between Mile Markers 38 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
&&
LAT...LON 3798 9770 3817 9770 3817 9730 3792 9760
TIME...MOT...LOC 0150Z 221DEG 15KT 3804 9763
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
METZGERLocal storm report, Jun 17, 8:56 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
856 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM Hail Park City 37.80N 97.32W
06/17/2023 E1.00 inch Sedgwick KS Public
&&Special weather statement, Jun 17, 9:15 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
915 PM CDT Sat Jun 17 2023
KSZ050-051-067-180245-
Reno KS-Rice KS-McPherson KS-
915 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southwestern
McPherson, northern Reno and Rice Counties through 945 PM CDT...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sterling, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hutchinson, Lyons, South Hutchinson, Sterling, Nickerson, Little
River, Chase, Arlington, Partridge, Sylvia, Alden, Windom, Plevna,
Abbyville, Raymond, Willowbrook, Langdon and Hutchinson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
&&
LAT...LON 3818 9847 3852 9825 3852 9823 3837 9772
3787 9795 3785 9847
TIME...MOT...LOC 0215Z 215DEG 13KT 3813 9821
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BUTLERSpecial weather statement, Jun 17, 9:21 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
921 PM CDT Sat Jun 17 2023
KSZ052-068-069-083-180245-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
921 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of northeastern
Sedgwick, eastern Harvey, northwestern Butler and south central
Marion Counties through 945 PM CDT...
At 920 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whitewater, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peabody, Whitewater, Potwin, Elbing and Burns.
This includes Interstate 135 between Mile Markers 23 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
&&
LAT...LON 3780 9715 3793 9735 3824 9714 3810 9688
3800 9685
TIME...MOT...LOC 0220Z 223DEG 15KT 3795 9720
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BUTLERSpecial weather statement, Jun 17, 9:31 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
931 PM CDT Sat Jun 17 2023
KSZ032-047-180300-
Russell KS-Barton KS-
931 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southern Russell and
Barton Counties through 1000 PM CDT...
At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near
Great Bend, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
Olmitz, Milberger, Galatia, Susank, Great Bend Airport, Cheyenne
Bottoms and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 9904 3872 9849 3826 9848 3826 9903
TIME...MOT...LOC 0231Z 211DEG 10KT 3831 9887
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BUTLERSpecial weather statement, Jun 17, 9:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
940 PM CDT Sat Jun 17 2023
KSZ067-082-180315-
Reno KS-Kingman KS-
940 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southwestern Reno
and northwestern Kingman Counties through 1015 PM CDT...
At 940 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cunningham, or 11 miles east of Cairo, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingman, Pretty Prairie, Arlington, Cunningham, Turon, Plevna,
Willowdale, Langdon, Penalosa and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
&&
LAT...LON 3745 9835 3764 9845 3785 9846 3801 9834
3776 9788
TIME...MOT...LOC 0240Z 218DEG 25KT 3763 9833
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:34 PM CDT | Special Weather Statement | ICT | Chase | 41 min |
| Jun 17, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 67 min |
| Jun 17, 8:49 PM CDT | Special Weather Statement | ICT | Harvey | 26 min |
| Jun 17, 8:50 PM CDT | Special Weather Statement | ICT | Harvey | 25 min |
| Jun 17, 9:15 PM CDT | Special Weather Statement | ICT | Reno, Rice | 30 min |
| Jun 17, 9:21 PM CDT | Special Weather Statement | ICT | Harvey | 24 min |
| Jun 17, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 61 min |
| Jun 17, 9:31 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Jun 17, 9:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 56 min |
| Jun 17, 9:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 55 min |
| Jun 17, 9:40 PM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Jun 17, 9:45 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 47 min |
| Jun 17, 10:11 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 64 min |
| Jun 17, 10:23 PM CDT | Tornado Warning | ICT | Harvey, Sedgwick | 19 min |
| Jun 17, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 17 min |
| Jun 17, 10:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harvey, Reno, Sedgwick, Sumner | 58 min |
| Jun 17, 10:48 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 10 min |
| Jun 17, 10:52 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Reno, Rice | 53 min |
| Jun 17, 11:01 PM CDT | Tornado Warning | ICT | Butler, Sedgwick | 16 min |
| Jun 17, 11:04 PM CDT | Areal Flood Warning | ICT | Harvey | 4 hr |
| Jun 17, 11:18 PM CDT | Tornado Warning | ICT | Butler, Sedgwick | 27 min |
| Jun 17, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 5 more | 64 min |
| Jun 17, 11:29 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 17, 11:41 PM CDT | Special Weather Statement | ICT | Saline | 34 min |
| Jun 18, 12:07 AM CDT | Special Weather Statement | ICT | Chase | 38 min |
| Jun 18, 12:26 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Greenwood, Montgomery, Wilson | 64 min |
| Jun 18, 12:44 AM CDT | Special Weather Statement | ICT | Chase | 46 min |
| Jun 18, 1:04 AM CDT | Special Weather Statement | ICT | Labette | 41 min |
| Jun 18, 1:54 AM CDT | Special Weather Statement | ICT | Labette | 36 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.